advertisement

Depression

Question
Posted by: Tiffany | 2019/10/28

Q.

Cymbalta withdrawal and suicidal thoughts

I was prescribed Cymbalta a few years ago for chronic pain and depression. I'm terrible about remembering to take my meds, but if I miss a day or two, I'm fine. It gets dicey beyond that. Life got hectic and I missed four days of my meds. I completely lost it on Wednesday night. I work in a hospital overnight and was at work when I broke down. I cried all night and could not stop. Surrounded by medical professionals, nobody noticed I was in distress. I learned at a young age to put on a false face. I had planned to take my life in the morning after work. I managed to snap myself out of it, but I had everything planned. Can four days missing this medication do this to me, or is this just me? It really scared me. Because of my job, I'm afraid to talk to anyone about this.

Expert's Reply

A.

Depression expert
- 2019/10/29

Hello Tiffany,
I'm do sorry ( and more than a bit angry ) to hear to learn that your colleagues at the hospital, or wherever one works, were so clumsy and uncaring as to apparently ignore the fact that you were crying all day.   But don't let them damage you.  It sounds as though you may well have a serious depression, as well as chronic pain problems, and need and deserve proper treatment.
You need to arrange as soon as possible, to see a proper specialist psychiatrist for a proper fresh assessment, diagnosis, and a discussion of a proper treatment plan. Whoever has been treating you doesn't seem to have discussed the treatment plan properly, or to have checked to be sure you understood it.  
Some drugs have a quick effect : if you have a headache, you can take a Paracetamol, and within about 20 minutes, it will start to relieve your pain, and last for a couple of hours.  But antidepressants don't work that way. None of the curently available drugs works quickly and directly. Though some of their effects ( and side-effects ) start early,  it takes at least 2 weeks of taking them daily, for them to start showing their full potential benefits : they work by changing your brain chemistry and that takes time.  It's importamnt to keep up the daily doses.  If you miss a couple of days ( and really try to avoid that happening ) start again as soon as possible and continue the normal dose.  Fortunately, the nature ofthe way these drugs work gradually, also means that their benefits don't disappear promptly, either.
So, especially as you had been apparently taking them for some time, 4 days without them would not usually cause a sudden severe depressive episode.  I wonder whether there were other things going on in your life which might better explain tbhis.  The drugs don't make one immune to being upset by upsetting events.
I am very pleased that you chenged your mind about harming yourself ; you deserve so much better than that. Let a psychiatrist review your situation : maybe a different drug would suit you better.  Also, ask about the possibility of referral to a psychologisyt who can provie CBT ( Cognitive-Behaviour Therapy  ) a really effective method of counselling which can help greatly with depression, anxiey and pain, and helps you to regain personal control over these situations. And do find people with whom you can talk about this : maybe not the guys at work, but contact SADAG, the depression & anxiety group, who may have support groups you could attend, which can also be most helpful, letting you talk through the daily challenges with people working on similar issues.   DO keep in touch on this Forum, too,  and let us know how you're getting on.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.